Montana, 2009

Blizzard and Heavy Snow in Montana, March 29 to 30, 2009

March 29 to 30, 2009 · NWS GGW · 8 events in 8 counties and zones

A major low pressure system moved through the region placing the NWS Glasgow forecast area in the northern end of the system. Strong east winds of 20 to 30 mph were common with some sites reporting gusts to 45 mph during the event.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A major low pressure system moved through the region placing the NWS Glasgow forecast area in the northern end of the system. Strong east winds of 20 to 30 mph were common with some sites reporting gusts to 45 mph during the event. The event started in the early morning hours of Sunday March 29th and continued through the late afternoon on Monday March 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 29, 2:42 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 29, 2:42 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
342 AM MDT SUN MAR 29 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
THE VIGOROUS SHORTWAVE TROFF THAT MOVED OVER THE PACIFIC
NORTHWEST COASTLINE LAST NIGHT IS EJECTING PLENTY OF MOISTURE INTO
THE THE NORTHERN ROCKIES. THE SHORT WAVE WILL BECOME A CLOSED
UPPER LOW AND IT WILL HELP DEEPEN SURFACE TROUGH INTO A SURFACE
LOW ACROSS EASTERN IDAHO...SOUTHWEST MONTANA AND NORTHWESTERN
WYOMING. THIS WILL FOCUS PRECIPITATION ACROSS THE CENTRAL SOUTHERN
PART OF MONTANA. THE BULK OF THE SNOW WILL FALL OVER THE WESTERN
PART OF THE CWA IN THE MORNING WITH QPF AMOUNTS AROUND 0.20 INCH
IN THE SW TAPERING OFF TO THE EAST. BY AFTERNOON THE STORM CENTER
BEGINS TO STACK-UP AS IT SLIDES INTO CENTRAL WYOMING. AS THIS
STACKED SYSTEM MOVES EAST SOUTHEAST ACROSS NORTHERN WYOMING THE BEST
DYNAMICS ARE IN THE CENTRAL AND SOUTHERN PART OF THE CWA. QPF
RAMPS UP MORE SOUTH OF THE MISSOURI RIVER...AGAIN TAPERING TO ZERO
TOWARD THE NORTHEAST ZONES.

A 850MB 35KT-45KT WINDS FROM THE EAST WILL LINE UP WITH SURFACE
GRADIENT FOR REENFORCEMENT DURING THE AFTERNOON. THIS ENERGETIC
WIND SHOULD BE STRONG ENOUGH FOR AREAS BLOWING SNOW SOUTHWEST OF A
LINE FROM WHITEWATER TO SIDNEY. DEFINITE AREAS OF BLOWING SNOW
WILL BE FOUND SOUTH OF HWY 200. EXPECT AT LEAST 6 TO 11 INCHES OF
SNOW ACROSS THE SOUTHERN PART OF THE REGION TODAY INTO TONIGHT.
HAVE ISSUED A WINTER STORM WARNING FOR THE WESTERN AND
SOUTHWESTERN ZONES FOR HEAVY SNOW AND BLOWING SNOW STARTING AT
8AM. A BLIZZARD WARNING WILL START FOR THE SOUTHEASTERN ZONES
AROUND 11 AM AND A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW WILL BE IN EFFECT FOR THE COUNTIES ALONG HWY 2.

THE STACKED LOW SLIDES FARTHER SOUTHEAST INTO WESTERN SOUTH
DAKOTA. THIS WILL EFFECTIVELY SHIFT THE STRONGEST DYNAMICS INTO
THE BYZ AREA WITH OUR SOUTHERN COUNTIES ON THE EDGE AGAIN...AND
ONLY THE SOUTHEASTERN COUNTIES AFTER MIDNIGHT. BLIZZARD CONDITIONS
WILL CONTINUE TO BE AN ISSUE IN THE SOUTHEAST ZONES OVERNIGHT ALONG
WITH AREAS OF BLOWING SNOW SOUTH OF HWY 2. MONDAY MORNING THE
STORM WILL BE INTO THE DAKOTAS...SO THE BLOWING SNOW WILL COME TO
AN END BY 11 AM. THE EXCEPTION WILL BE THE SOUTHEAST ZONES WHERE
BLIZZARD CONDITIONS COULD LAST INTO THE REST OF MONDAY AFTERNOON.

OVERALL THE STORM SHOULD PRODUCE WARNING SNOW...6 TO 11 INCHES ACROSS
THE SOUTH PART OF THE CWA AND ADVISORY SNOW 3 TO 5 INCHES NORTH OF
THE MISSOURI RIVER. THE SNOW WILL BE LESS THEN AN INCH IN THE
NORTHERN ZONES ALONG THE INTERNATIONAL BORDER. EXPECT THE STRONG
WINDS TO LIFT THE NEW SNOW OFF OF THE SURFACE PRODUCING OCCASIONAL
WHITE CONDITIONS. THIS ALONG WITH HEAVY DRIFTING OF SNOW WILL MAKE
TRAVELING ACROSS THE CWA HAZARDOUS OR NEXT TO IMPOSSIBLE AND
INTERSTATE 94...HWY 2 AND HWY 200 COULD BE THE MOST EFFECTED
HIGHWAYS ACROSS IN REGION. RAS

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
LITTLE CHANGE AMONG THE MEDIUM RANGE MODELS FOR THE EXTENDED
PERIOD. LONGWAVE TROF REMAINS OVER NORTH AMERICA THROUGH THE END
OF THE WEEK WHEN ANOTHER PATTERN CHANGE IS ADVERTISED.

WEAK SHORTWAVE DROPS THROUGH CENTRAL MONTANA TUESDAY NIGHT THROUGH
WEDNESDAY BRINGING ANOTHER CHANCE OF SNOW. WAVE NOT PARTICULARLY
STRONG SO SIGNIFICANT SNOW ACCUMULATION NOT EXPECTED.

FINAL SHORTWAVE TO DIVE INTO THE LONGWAVE TROF SLIDES SOUTH ALONG
THE BC COAST ON THURSDAY THEN INTO THE GREAT BASIN ON FRIDAY WHERE
IT DEVELOPS INTO A PARTIALLY CLOSED LOW. CURRENT CHANCE OF SNOW
MINIMAL WITH THIS SYSTEM FOR NORTHEAST MONTANA AS THE MODELS HAVE
BEEN DIGGING THE TROF PROGRESSIVELY FURTHER SOUTH.

RIDGE BUILDS ACROSS MONTANA FOR EARLY NEXT WEEK WITH TEMPERATURES
WARMING TO CLOSER TO NORMAL FOR EARLY APRIL. EBERT

&&

.AVIATION...
A WINTER STORM SYSTEM WILL BE MOVING THROUGH SOUTHERN MONTANA
TODAY THROUGH MONDAY. SNOW AND BLOWING SNOW FROM 20 TO 35KT EAST
WINDS WILL AFFECT THE TAF SITES WITH REDUCED CEILINGS AND
VISIBILITIES. KGGW...KOLF AND KSDY WILL BE ON THE EDGE OF THE
STORM WITH MVFR TO OCCASIONAL IFR CONDITIONS SPREADING FROM WEST
TO EAST BEGINNING BY LATE MORNING. BLIZZARD CONDITIONS ARE
EXPECTED AT KGDV BY LATE AFTERNOON...AND CONTINUE THROUGH MONDAY
MORNING. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM MDT MONDAY
FOR CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-SOUTHWEST
PHILLIPS.

BLIZZARD WARNING FROM NOON TODAY TO 6 PM MDT MONDAY FOR DAWSON-
PRAIRIE-WIBAUX.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MDT
TONIGHT FOR CENTRAL AND SOUTHERN VALLEY-NORTHERN PHILLIPS.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MDT
MONDAY FOR WESTERN ROOSEVELT-MCCONE-RICHLAND.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 28, 2:33 PM MST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
333 PM MDT SAT MAR 28 2009

MTZ016-017-020-023-024-059-060-291200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
333 PM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL IMPACT NORTHEAST MONTANA SUNDAY AND
INTO MONDAY. THE STORM TRACK WILL BRING ACCUMULATING SNOW OVER
MOST OF EASTERN MONTANA...INCLUDING AREAS OF HEAVY SNOW MAINLY
SOUTH OF THE MISSOURI RIVER. THE HEAVIEST SNOW IS EXPECTED TO
OCCUR SUNDAY WITH AN ACCUMULATION OF 2 TO 4 INCHES. STRONG WINDS
ARE ALSO EXPECTED WITH THIS STORM...IN THE RANGE OF 20 TO 40 MPH
WITH GUSTS TO 50 MPH. THIS COULD CAUSE AREAS OF BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITIES AND NEAR WHITEOUT
CONDITIONS. THIS COULD MAKE ANY TRAVEL HAZARDOUS SUNDAY THROUGH
MONDAY MORNING. THEREFORE A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR SUNDAY.

OTHER SPRING STORM SYSTEMS MAY AFFECT THE AREA MIDWEEK THEN AGAIN
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-061-062-291200-
DANIELS-SHERIDAN-NORTHERN VALLEY-EASTERN ROOSEVELT-
333 PM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL IMPACT NORTHEAST MONTANA SUNDAY AND
INTO MONDAY. HOWEVER THE STORM TRACK HAS SHIFTED TO THE SOUTH AND
IS NOT EXPECTED TO IMPACT THE NORTHERN ZONES.

OTHER SPRING STORM SYSTEMS MAY AFFECT THE AREA MIDWEEK AND NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-025>027-291200-
PETROLEUM-GARFIELD-DAWSON-PRAIRIE-WIBAUX-
333 PM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL IMPACT NORTHEAST MONTANA SUNDAY AND
INTO MONDAY. THE STORM TRACK WILL BRING ACCUMULATING SNOW OVER
MOST OF EASTERN MONTANA...INCLUDING AREAS OF HEAVY SNOW MAINLY
SOUTH OF THE MISSOURI RIVER. THE HEAVIEST SNOW IS EXPECTED TO
OCCUR SUNDAY NIGHT WITH ACCUMULATION OF AROUND 7 INCHES. STRONG
WINDS ARE ALSO EXPECTED WITH THIS STORM...IN THE RANGE OF 20 TO 40
MPH WITH GUSTS TO 50 MPH. THIS COULD CAUSE AREAS OF BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITIES AND NEAR WHITEOUT
CONDITIONS. THIS COULD MAKE ANY TRAVEL HAZARDOUS SUNDAY THROUGH
MONDAY MORNING. THEREFORE A WINTER STORM WARNING HAS BEEN ISSUED
FOR SUNDAY.

OTHER SPRING STORM SYSTEMS MAY AFFECT THE AREA MIDWEEK THEN AGAIN
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 3 blizzard, 1 winter weather. Local standard time, as filed.

Heavy Snow, Garfield

When
March 29, 4:30 AM MST to 9:00 PM MST
Where
Garfield forecast zone
Reported by
Trained Spotter
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Four to six inches of snowfall fell across the area with the southeast portion of the zone receiving the heaviest snow and blizzard conditions. Drifts of one to two feet were commonly reported.

Heavy Snow, Little Rocky Mountains

When
March 29, 5:00 AM MST to 7:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Four to eight inches of new snowfall were reported. Winds were east at 20 to 30 mph during the event, producing drifts up to two feet. Blizzard conditions also occurred about 10 miles south of Zortman, where visibilities were reduced to a quarter of a mile with very strong winds.

Heavy Snow, Petroleum

When
March 29, 5:00 AM MST to 7:00 PM MST
Where
Petroleum forecast zone
Reported by
Law Enforcement
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Seven to eight inches of snow fell, closing Highways 87 and 244.

Heavy Snow, Central and Se Phillips

When
March 29, 6:00 AM MST to 7:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Heavy snow fell over the far southern portion of the county, where a report of 6 inches occurred 35 miles south of Malta.

Winter Weather, McCone

When
March 29, 9:00 AM MST to 9:30 PM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

The extreme southern end of McCone County experienced near blizzard conditions with 1 to 4 inches of new snowfall. Visibilities were around a half mile at times throughout the day.

Blizzard, Prairie

When
March 29, 10:00 AM MST to 10:00 PM MST
Where
Prairie forecast zone
Reported by
Law Enforcement
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Blizzard conditions occurred with drifts up to four feet, mainly southeast of Terry. Up to 12 inches of snowfall was estimated. Three motorists were stranded in ditches along Interstate 94, which resulted in the Montana Department of Transportation closing it overnight of the 29th.

Blizzard, Wibaux

When
March 29, 10:30 AM MST to 11:00 PM MST
Where
Wibaux forecast zone
Reported by
Trained Spotter
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Blizzard conditions occurred during the period with six to nine inches of snowfall. Winds gusted to 52 mph.

Blizzard, Dawson

When
March 29, 12:00 PM MST to March 30, 12:00 AM MST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Greater than six inches of snow fell in the southern half of the county with blizzard conditions generating snow drifts of up to four feet deep.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156587, 152677, 154675, 154632, 158336, 154668, 154672, 154658.